Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Have irregular heartbeat, headache and low BP. Given metoprolol. All heart test negative. Suggestion?

User rating for this question
Very Good
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
All heart tests have proved negative. However when I sit down I am aware of my heart beats becoming irregular .some days its worst than others.Could it be something to do with the vagas nerve or a nerve trapped in my neck . This only happens when resting .I exercise every day .This is very unpleasant feeling. I have been given metoprolol 12 & half Mg to be taken when necessary.but I have been told I do NOT have AFib . As my blood pressure is more on the low side & do not feel I should take this medication. This feeling does make me have a slight headache. Does any of this make sense?
Posted Fri, 5 Jul 2013 in General Health
Answered by Dr. Kerry Pottinger 12 minutes later
Thank you for your question.
There are other reasons for the heart to beat irregularly other than atrial fibrillation. You mention that all your heart tests to date are normal but you don't mention which tests you have had done.
As to the cause of your irregular heart, it is unlikely to be the vagus nerve or a nerve trapped in your neck. It is possible that you have a type of heart block. This would cause an irregular heartbeat and sometimes may cause palpitations which is when you become aware of your heart beating.
I would suggest that you visit your doctor who may wish to carry out some further tests on your heart. Heart block can usually be detected by an EKG. The treatment may involve fitting a pacemaker. However, it is not possible to be more specific at this stage without knowing test results.
I hope this has been of help to you. If you have any further questions, please do not hesitate to contact me.
Dr K A Pottinger
Above answer was peer-reviewed by
Follow-up: Have irregular heartbeat, headache and low BP. Given metoprolol. All heart test negative. Suggestion? 4 hours later
Thank you for your comments. I have had several EKG, Stress test intravenasly.Test for calcium build up , tests on each side of my neck to check any blockage, Also CT scan.All have proved negative. I wore a monitor for five days & it proved I do sometimes have an extra beat. However my cardicolgist says there is nothing to be concern with as alot of people have this. So you see I have had this investigated but do not recieve help how to cope with this. Its most unpleasent.Its felt in my throat , I get a headache I only drink decaffinated drinks. No soda , low fat diet & excerise daily. I am fine during this time, its only when I sit resting. NOt lying down. I have no insurence so its difficult to keep going back to the hospital. I have had mono twice 2011 & 2012. I am also asthmatic & take Advair daily. Do you have any other thoughts , this really is making me feel unwell each evening.I cannot believe its stress I am resting during these times, reading or watching Television.Please advise further Thank you XXXXXXX XXXXXXX
Answered by Dr. Kerry Pottinger 6 hours later
Thank you for the further information you have provided. I see you have been extensively investigated. In addition you are avoiding caffeinated drinks.
The asthma medication you are on, Advair, contains salmeterol which can cause an increase in heart rate and palpitations. It is a long-acting drug meaning that the effect of a dose may last up to 12 hours. There is a possibility that the accumulative effects of the daytime doses are giving you palpitations later in the day which can sometimes be felt as an irregular heartbeat. This side-effect occurs in 1 in a 100 users of Advair. This is not a serious side-effect but may be unpleasant to experience.
My suggestion would be to consult you doctor to discuss a possible change in your asthma medication. There are shorter-acting medicines available. Do not change or stop your asthma medication without seeing a doctor first. In addition, you can take confidence from the findings of the investigations you have had already in that they are all normal.
I hope this has helped you. If you have any further questions, please do not hesitate to contact me.
Dr K A Pottinger
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor